Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 42, NWS Tulsa, OK

March 21, 2017Ottawa County, Oklahoma

NWS Tulsa, OK issued this severe thunderstorm warning at Mar 21, 2017, 7:48 AM CDT for Ottawa County, Oklahoma. It was in force for 27 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 21, 2017, 7:48 AM CDT (12:48 UTC)
Expired
Mar 21, 2017, 8:15 AM CDT
In force
27 min
Issued by
NWS Tulsa, OK
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Ottawa County, OK

The radar

The Tulsa radar (KINX), 110 km from the middle of the area, began a volume at 12:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 21, 7:50 AM CDTHAIL 13 Se Quapaw, OKREPORT RELAYED VIA SOCIAL MEDIA. TIME ESTIMATED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 0.8 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2017-03-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2017-03-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 215 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-659 J/kg
Mixed-layer LCL
1255 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
215 m²/s²
0-3 km storm-relative helicity
215 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted.

933 
WUUS54 KTSA 211248
SVRTSA
OKC115-211315-
/O.NEW.KTSA.SV.W.0042.170321T1248Z-170321T1315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tulsa OK
748 AM CDT TUE MAR 21 2017

The National Weather Service in Tulsa has issued a

* Severe Thunderstorm Warning for...
  Northeastern Ottawa County in northeastern Oklahoma...

* Until 815 AM CDT

* At 748 AM CDT, a severe thunderstorm was located 3 miles southeast
  of Quapaw, moving east at 20 mph.

  HAZARD...Quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Damage to vehicles is expected. 

* Locations in or near the path include...
  Quapaw...                         Ottawa...
  Peoria...                         

This includes Interstate 44 between mile markers 312 and 323.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3680 9462 3683 9482 3696 9480 3699 9462
TIME...MOT...LOC 1248Z 270DEG 17KT 3691 9475 

HAIL...1.00IN
WIND...<50MPH
 
$$
1 follow-up statement
998 
WWUS54 KTSA 211305
SVSTSA

Severe Weather Statement
National Weather Service Tulsa OK
805 AM CDT TUE MAR 21 2017

OKC115-211315-
/O.EXP.KTSA.SV.W.0042.000000T0000Z-170321T1315Z/
Ottawa OK-
805 AM CDT TUE MAR 21 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN OTTAWA COUNTY
WILL EXPIRE AT 815 AM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.

LAT...LON 3680 9462 3683 9482 3696 9480 3699 9462
TIME...MOT...LOC 1305Z 270DEG 17KT 3691 9465 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 21, 6:27 AM CDT, 1 hour 21 minutes earlier.

Area forecast discussion, Mar 21, 6:27 AM CDT, 1 hour 21 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
627 AM CDT Tue Mar 21 2017

.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG.
A cold front moving into the area this morning will allow for
isolated to widely scattered thunderstorm development in the
vicinity of the front for much of the TAF period. Coverage
expected to remain too low for inclusion across the NE OK
sites...but will include elsewhere with VC mention or prob
groups. VFR cigs to prevail for most of the TAF period...with cigs
gradually lowering to MVFR categories later in the period as the
front continues to move further south.

&&

.PREV DISCUSSION... /Issued 322 AM CDT Tue Mar 21 2017/

DISCUSSION...
Cold front currently located near the OK/KS state line this morning will
continue a slow push southward today.  South of front, another very warm
afternoon expected with high temperatures in the mid/upper 80s along
and south of the I-40 corridor. Scattered showers/isolated thunderstorms
will be possible north of back door front into Wednesday as boundary
stalls over southeast Oklahoma then becomes diffuse/lifts north on Thursday.

Models remain in good agreement with moving strong upper level storm system
out of the southern Rockies and into the Central Plains Friday.  A line of
showers/thunderstorms will develop east of dry line Friday morning, sweeping
east through the area Friday afternoon in low level jet axis.  Although
instability will be somewhat marginal, at least a limited severe threat is
expected, including locally heavy rainfall. Additional thunderstorms will
be possible in association with vertically stacked low Friday night into
Saturday morning before system lifts northeast. These storms would pose more
of a hail threat given the steep mid level lapse rates/cold temperatures aloft.

Active weather pattern will continue as another upper wave approaches Sunday
afternoon into Sunday night with an additional round of showers/thunderstorms,
including the potential for a more significant severe weather event.

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...None.
AR...None.
&&

AVIATION...23
Hazardous weather outlook, Mar 21, 5:03 AM CDT, 2 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
503 AM CDT Tue Mar 21 2017

ARZ001-002-010-011-019-020-029-OKZ049-053>076-221015-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
503 AM CDT Tue Mar 21 2017

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...Today and Tonight.

SEVERE THUNDERSTORM.
	RISK...Limited.
	AREA...Northwest Arkansas...Parts of Eastern Oklahoma.
	ONSET...Afternoon.

SIGNIFICANT WINDS.
	RISK...Limited.
	AREA...Northeast Oklahoma.
	ONSET...Afternoon.

FIRE WEATHER DANGER.
	RISK...Limited.
	AREA...Eastern Oklahoma and Northwest Arkansas.
	ONSET...Late Morning.

DISCUSSION...
A cold front will sag into eastern Oklahoma and northwest Arkansas
today. Isolated to widely scattered thunderstorms will be possible
today...mainly to the north of the boundary as it slowly drifts
south into eastern Oklahoma and northwest Arkansas. Low
thunderstorm chances will continue overnight as the boundary
stalls out late tonight. Overall severe potential will remain
limited...however one or two storms will be capable of producing
marginally severe hail this afternoon and tonight.

Additionally...fire danger will continue across most of the area
today...especially across northeast Oklahoma this afternoon where
northeast winds will gust between 25 and 30 mph behind the front.
The higher spread rates across northeast Oklahoma will create an
elevated fire danger this afternoon.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Local Spotter Activation May Be Needed.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
WEDNESDAY and THURSDAY...Thunderstorm Potential...High Wind Potential.
FRIDAY...Thunderstorm Potential...High Wind Potential...Heavy Rain Potential.
SATURDAY through MONDAY...Thunderstorm Potential.

EXTENDED DISCUSSION...
Low thunderstorm chances will continue through Wednesday night as
the lingering surface boundary lifts back north as a warm front.
Widespread shower and thunderstorm activity is expected Friday as
the next front and upper system will be poised to sweep through
the region. A limited severe threat will be in place Friday and
Friday evening...along with the potential for locally heavy
rainfall. Additional storms will be possible later Friday night
as the upper low passes by...and may pose a hail threat given the
cold temperatures aloft. Pattern to remain fairly active as
thunderstorm chances once again increase Sunday and Monday.

 EMERGENCY
MANAGEMENT PLANNING STATEMENT...

weather.gov/tulsa Contains additional information.

In the hours before

Special weather statement, Mar 21, 6:26 AM CDT, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Tulsa OK
626 AM CDT TUE MAR 21 2017

OKZ061-062-067-211200-
Rogers OK-Wagoner OK-Mayes OK-
626 AM CDT TUE MAR 21 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL ROGERS...
SOUTHWESTERN MAYES AND CENTRAL WAGONER COUNTIES UNTIL 700 AM CDT...

At 625 AM CDT, a strong thunderstorm was located 4 miles northeast of
Coweta, moving east at 25 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations in or near the path include...
Broken Arrow...                   Wagoner...
Coweta...                         Inola...
Oneta...                          Mazie...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3599 9524 3599 9525 3597 9528 3596 9528
      3595 9527 3593 9527 3592 9528 3590 9568
      3607 9572 3618 9528
TIME...MOT...LOC 1125Z 259DEG 23KT 3600 9561
Local storm report, Mar 21, 6:54 AM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
654 AM CDT TUE MAR 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 AM     HAIL             COWETA                  35.95N 95.65W
03/21/2017  E0.88 INCH       WAGONER            OK   PUBLIC

            DIME TO NICKEL SIZED HAIL AT 121ST AND HIGHWAY 51. PUBLIC
            SOCIAL MEDIA REPORT RELAYED VIA BROADCAST MEDIA.

&&

KAH
Special weather statement, Mar 21, 7:41 AM CDT, 7 minutes before
Special Weather Statement
National Weather Service Tulsa OK
741 AM CDT TUE MAR 21 2017

OKZ058-211315-
Ottawa OK-
741 AM CDT TUE MAR 21 2017

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN OTTAWA COUNTY UNTIL 815
AM CDT...

At 740 AM CDT, a strong thunderstorm was located 4 miles south of
Quapaw, moving southeast at 20 mph.

Nickel size hail will be possible with this storm.

Locations in or near the path include...
Miami...                          Commerce...
Quapaw...                         Wyandotte...
Picher...                         Ottawa...
Peoria...                         Cardin...
Twin Bridges State Park...

This includes Interstate 44 between mile markers 305 and 320.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3694 9462 3667 9462 3667 9463 3685 9494
      3700 9484 3700 9480
TIME...MOT...LOC 1240Z 298DEG 18KT 3690 9481
Special weather statement, Mar 21, 7:44 AM CDT, 4 minutes before
Special Weather Statement
National Weather Service Tulsa OK
744 AM CDT TUE MAR 21 2017

OKZ063-211315-
Delaware OK-
744 AM CDT TUE MAR 21 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN DELAWARE COUNTY
UNTIL 815 AM CDT...

At 744 AM CDT, a strong thunderstorm was located 3 miles southeast of
Honey Creek State Park, moving east at 30 mph.

Nickel size hail will be possible with this storm.

Locations in or near the path include...
Grove...                          Honey Creek State Park...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3648 9462 3652 9481 3662 9477 3662 9462
TIME...MOT...LOC 1244Z 277DEG 25KT 3656 9473
Local storm report, Mar 21, 7:46 AM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
746 AM CDT TUE MAR 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 AM     HAIL             3 NE MIAMI              36.91N 94.84W
03/21/2017  E0.75 INCH       OTTAWA             OK   PUBLIC

&&

KAH

The office that day

Everything else NWS Tulsa, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 21, 6:26 AM CDTSpecial Weather StatementTSAWagoner34 min
Mar 21, 7:41 AM CDTSpecial Weather StatementTSAOttawa34 min
Mar 21, 7:44 AM CDTSpecial Weather StatementTSADelaware31 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.